Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS Bismarck, ND

August 14, 2001Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2001, 5:46 PM MDT for Mercer County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2001, 5:46 PM MDT (23:46 UTC)
Expired
Aug 14, 2001, 6:30 PM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS53 KBIS 142348
SVRBIS
NDC057-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM MDT

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ZAP...OR ABOUT 47 MILES NORTHEAST OF
  DICKINSON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEULAH AT 555 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE AUG 14 2001

A SURFACE LOW EXTENDS FROM SOUTHERN MANITOBA TO SOUTHWEST NORTH
DAKOTA AT 300 PM CDT. DEW POINTS EAST OF THE LOW ARE IN THE 60S WITH
GOOD CAPE. THUNDERSTORMS ALONG THE CANADIAN BORDER NORTH OF DEVILS
LAKE HAVE BEEN MOVING EAST. THERE HAVE BEEN REPORTS OF DIME SIZED
HAIL WITH THESE STORMS. THE THUNDERSTORMS WILL MOVE EAST WITH THE
LOW THIS EVENING. THE UPPER LEVEL TROUGH WILL NOT PASS OVER THE
FORECAST AREA UNTIL AFTERNOON WEDNESAY. WILL BUMP THE WINDS UP A
LITTLE OVER PREVIOUS FORECAST. GOOD SUBSIDENCE AND STRONG WINDS
ALOFT SHOULD TRANSFER TO THE SURFACE OVERCOMING A WEAK SURFACE
GRADIENT.  THE MODELS INDICATE THE POTENTIAL FOR PRECIP ON THE BACK
SIDE OF THE TROUGH IN THE COLD AIR ADVECTION...BUT IT APPEARS THE
BEST CHANCE WILL BE TO THE EAST OF OUR FORECAST AREA. A SHARP UPPER
LEVEL RIDGE WILL MOVE OVER THE ROCKIES BY FRIDAY MORNING WITH
ANOTHER SHORT WAVE/TROUGH MOVING THROUGH MANITOBA.  THE BEST CHANCE
OF PRECIP WILL AGAIN BE WELL EAST OF FORECAST AREA.

.BIS...NONE.
TSW

In the hours before

Local storm report, Aug 14, 2:03 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BELCOURT                  ND   .75 INCH HAIL
08/14/01   ROLETTE                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:19 PM MDTSevere Thunderstorm WarningBISRolette41 min
Aug 14, 5:56 PM MDTSevere Thunderstorm WarningBISSheridan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.